Calcium, vitamin D supplementation, and kidney stones?

Does calcium and vitamin D supplementation cause kidney stones?

In a study, presented at the Endocrine Society’s 94th Annual Meeting in Houston, Texas, researchers studied 163 healthy, postmenopausal women aged between 57 and 85 years who were taking calcium and vitamin D supplements for treatment of osteoporosis.

All subjects in the study were randomly given a vitamin D supplement of 400, 800, 1600, 2400, 3200, 4000, or 4800 international units (I.U.) a day, or placebo. Their calcium intake was increased from a daily initial intake of 691 mg to 1,200-1,400mg.

The researchers measured blood and urinary calcium levels of the people at the beginning of the study, and then every three months for one year. researchers noticed that 33 per cent of subjects developed high urinary levels of calcium at some time in the course of the study.

It was not clear to the researchers whether the extra calcium, the vitamin D or both together caused the high urinary levels of calcium. However, based on these findings, it is likely that long-term use of supplements causes hypercalciuria and hypercalcemia, and this can contribute to kidney stones. In a study using data from the Women’s Health Initiative (WHI) trial, which recruited more than 36,000 post-menopausal women ages 50 to 79 years of age, it was found that 17% more of the women taking calcium and vitamin D supplements together developed kidney stones compared to the women taking placebo. Although, total calcium intake averaged 2100 mg per day, and vitamin D intake was around 800 international units per day; so at this level, vitamin D is not associated with either hypercalcemia or hypercalciuria. Therefore, researchers concluded that the supplemental vitamin D in the study probably did NOT contribute to kidney stone formation. Based on this researchand the fact that the cost of laboratory testing is relatively low, it seems prudent to monitor blood and urine calcium levels in people who take either of these supplements on a long-term basis.

VitaminsMineralsSupplements.org